About this Journal Submit a Manuscript Table of Contents
Journal of Function Spaces and Applications
Volume 2013 (2013), Article ID 645250, 6 pages
http://dx.doi.org/10.1155/2013/645250
Research Article

Nonuniform Exponential Trichotomy for Linear Discrete-Time Systems in Banach Spaces

College of Sciences, China University of Mining and Technology, Xuzhou, Jiangsu 221008, China

Received 24 June 2013; Revised 15 September 2013; Accepted 20 September 2013

Academic Editor: Gerassimos Barbatis

Copyright © 2013 Xiao-qiu Song et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

The aim of this paper is to give several characterizations for nonuniform exponential trichotomy properties of linear difference equations in Banach spaces. Well-known results for exponential stability and exponential dichotomy are extended to the case of nonuniform exponential trichotomy.

1. Introduction

In the mathematical literature of the last decades, the asymptotic properties of solutions of evolution equations in finite or infinite dimensional space have proved to be research area of large intensity. There were defined and developed concepts of the asymptotic behaviors, as stability, expansivity, dichotomy, and trichotomy (see [125] and the references therein), based on the fact that the dynamical systems which describe processes from economics, physical sciences, or engineering are extremely complex and the identification of the proper mathematical model is difficult.

As a natural generalization of exponential dichotomy, exponential trichotomy is one of the most complex asymptotic properties of dynamical systems arising from the central manifold theory. When people analyze the asymptotic behavior of dynamical systems, exponential trichotomy is a powerful tool. Starting from the idea that the center manifold of an equilibrium point of a dynamical system consists of orbits whose behavior around the equilibrium point is not controlled by either the attraction of the stable manifold or the repulsion of the unstable manifold, it is obvious that the concept of exponential dichotomy describes a rather idealistic situation when the solution is either exponentially stable on the stable subspaces or exponentially unstable on the unstable subspaces (see [4, 7, 8, 16]). Thus, with motivation from the properties arising in bifurcation theory, a new asymptotic concept called exponential trichotomy which reflects a deeper analysis of the behavior of solutions of dynamical systems is introduced. Under this case the main idea in the study of the asymptotic behavior is to obtain, at any moment, a decomposition of the state space in three subspaces: a stable one, an instable one, and a third one, the central manifold.

The conception of trichotomy firstly arose in the works of Sacker and Sell [19] in 1976. They described trichotomy for linear differential systems by linear skew-product flows. Later, Elaydi and Hájek [6, 7] gave the notions of exponential trichotomy for differential systems and for nonlinear differential systems, respectively. The case of difference equations received a special attention in the paper of Elaydi and Janglajew [8] where the authors deduced the first input-output criteria for exponential trichotomy, on one hand, and they introduced the first nonlinear discrete concepts of exponential trichotomy, on the other hand. Despite the increasing interest on this topic, most of papers were devoted to problems regarding the robustness of the exponential trichotomy (see [1, 9, 10, 12, 15, 25]) and only in the past few years the existence criteria started to be obtained (see [2, 13, 18, 2022]). For instance, in [9, 10] Hong and his partners studied the relationship between exponential trichotomy and the ergodic solutions of linear differential and difference equations with ergodic perturbations. In [20], the connections between the existence of exponential trichotomy of variational difference equations and the solvability of the associated variational control system were established. And in [22] B. Sasu and A.L. Sasu obtained some nonlinear conditions for the existence of the exponential trichotomy of skew-product flows in infinite dimensional spaces.

In this paper, we introduce the concept of nonuniform exponential trichotomy for linear difference equations which is an extension of classical concept of uniform exponential trichotomy. Our main objective is to give some characterizations for nonuniform exponential trichotomy properties of linear difference equations in Banach spaces, and variants for nonuniform exponential trichotomy of some well-known results in uniform exponential stability theory (Datko [5], Przyłuski and Rolewicz [17]) and exponential dichotomy theory (Popa et al. [16]) are obtained.

2. Preliminaries

Let be a real or complex Banach space. The norm on and on the Banach algebra of all bounded linear operators acting on will be denoted by . We denote and . Let be the set of all nondecreasing functions with the properties and for every . Let be the identity operator on .

In the present paper we consider linear discrete-time system of difference equations where is a sequence in . Then every solution of the system (1) is given by for all , where the mapping is defined by It is easy to see that , for all .

For the particular case when (1) is autonomous, that is, for all , then for all .

Definition 1. An application is said to be a projection family on if for all .

Definition 2. Three projection families are said to be compatible with the system (1), if
  , for all ,
  , for all , for all ,
  , for all , all , and all , ,
  , for all and all .

Remark 3. If are projection families compatible with the system (1) then for all and all .

Definition 4. The linear discrete-time system (1) is said to be uniformly exponentially trichotomic if there exist three projection families compatible with the system (1), constants , and with the property , and such that  ,   ,   ,   , for all .

Example 5. Let with the Euclidean norm. The application is defined by where and .
Let us consider the projection families defined by for all and all .
A simple calculus shows that where .
If we denote , then by Lagrange’s mean value theorem it results that for every there exists such that and hence for every .
This implies that In the following we obtain the relations for all , where . Thus Definition 4 is satisfied for ; hence, the system (1) is uniformly exponentially trichotomic.

Definition 6. The linear discrete-time system (1) is said to be nonuniformly exponentially trichotomic if there exist a nondecreasing sequence of real numbers , constants , , , and with the property , and three projection families compatible with the system (1) such that  ,   ,   ,   , for all .

Remark 7. Consider the following.(i)For in Definition 6 we obtain the property of nonuniform exponential dichotomy.(ii)For , the property of nonuniform exponential stability is obtained. It follows that a nonuniformly exponentially stable linear discrete-time system is nonuniformly exponentially dichotomic and, further, nonuniformly exponentially trichotomic.(iii)For , we obtain the property of nonuniform exponential expansivity. Also it is easy to see that the property of nonuniform exponential expansivity implies the nonuniform exponential dichotomy and, further, the nonuniform exponential trichotomy.

Remark 8. The linear discrete-time system (1) is nonuniformly exponentially trichotomic if and only if there exist a nondecreasing sequence of real numbers , constants , , , and with the property , and three projection families compatible with the system (1) such that(a) (b) (c) (d) for all .

Remark 9. It is obvious that if the system (1) is uniformly exponentially trichotomic then it is nonuniformly exponentially trichotomic. But the converse statement is not necessarily valid. This fact is illustrated by the following example.

Example 10. Let with the Euclidean norm. The application is defined by where . We consider the projection families , for all and all , compatible with the system (1).
Then Further we have that for all . Thus Definition 6 is satisfied for and ; hence, the system (1) is nonuniformly exponentially trichotomic.
On the other hand, if we suppose that system (1) is uniformly exponentially trichotomic, then there exist two constants and such that for all . This implies that for all , which is false.

3. The Main Results

Theorem 11. The linear discrete-time system (1) is nonuniformly exponentially trichotomic if and only if there exist a function and three projection families compatible with the system (1) such that the following relations hold:
(i) There exist a constant and a sequence of positive real numbers such that
(ii) There exist a constant and a sequence of positive real numbers such that
(iii) There exist a constant and a sequence of positive real numbers such that
(iv) There exist a constant and a sequence of positive real numbers such that for all .

Proof. Necessity. We consider , . As system (1) is nonuniformly exponentially trichotomic, Remark 8 assures the existence of a constant , a sequence of real numbers , and a projection family such that holds. We obtain for and according to where we have denoted , .
Sufficiency. According to the hypothesis, if we consider then for all . By means of the properties of function , we have Thus relation is obtained.
Similarly the other equivalences can also be proved, that is, , , and .

Remark 12. The preceding theorem is an extension for the case of nonuniform exponential trichotomy of a result due to Popa et al. in [16]. Additionally, it is variant for the case of nonuniform exponential trichotomy property of a well-known theorem due to Przyłuski and Rolewicz [17] for exponential stability. If we consider , , , then Theorem 11 can be considered a version for the case of nonuniform exponential trichotomy of some results due to Datko [5].
It is well known that the exponential dichotomy involves two commuting projection families. In order to emphasize the natural extension of the nonuniform exponential trichotomy relative to the property of dichotomy, we will present a characterization by means of two commuting projection families, introduced by the following.

Definition 13. Two projection families , are said to be compatible with the system (1), if(r1) , for all , for all , ,(r2) , for all , all ,(r3) , for all , all ,(r4) , for all , all ,(r5) , for all and all .

Theorem 14. The linear discrete-time system (1) is nonuniformly exponentially trichotomic if and only if there exist a nondecreasing sequence of real numbers , constants , and two projection families compatible with the system (1) such that() () () () for all .

Proof. Necessity. As the system (1) is nonuniformly exponentially trichotomic, according to Remark 8 there exist three projection families compatible with the system (1), constants , and a nondecreasing sequence of real numbers such that relations (a)–(d) hold.
If we denote and then conditions (r1)–(r5) of Definition 13 result from (c1)–(c4) of Definition 2. Thus, the projection families and are compatible with the system (1).
Let us define , , and , . It is obvious that relations () and () hold. Using conditions (c3), (c4), (b), and (d) we obtain for all . Hence, relation () holds.
The proof of () is similar.
Sufficiency. We consider the projection families These are compatible with the system (1).
Let us define , , and , . It is clear that and . By condition () we obtain for all , and hence (c) holds.
Similarly, we can prove that () implies relation . Finally, by Remark 8 we conclude that the system (1) is nonuniformly exponentially trichotomic.

Acknowledgments

The authors would like to express their sincere thanks to the reviewer for the valuable suggestions and comments which have improved the quality of the paper. This work was supported by “the Fundamental Research Funds for the Central Universities” (no. 2013XK03).

References

  1. L. Barreira and C. Valls, “Robustness of nonuniform exponential trichotomies in Banach spaces,” Journal of Mathematical Analysis and Applications, vol. 351, no. 1, pp. 373–381, 2009. View at Publisher · View at Google Scholar · View at Scopus
  2. L. Barreira and C. Valls, “Lyapunov sequences for exponential trichotomies,” Nonlinear Analysis: Theory, Methods and Applications, vol. 72, no. 1, pp. 192–203, 2010. View at Publisher · View at Google Scholar · View at Scopus
  3. L. Barreira and C. Valls, “Center manifolds for infinite delay,” Journal of Differential Equations, vol. 247, no. 4, pp. 1297–1310, 2009. View at Publisher · View at Google Scholar · View at Scopus
  4. W. A. Coppel, Dichotomies in Stability Theory, vol. 629 of Lecture Notes in Mathematics, Springer, Berlin, Germany, 1978.
  5. R. Datko, “Uniform asymptotic stability of evolutionary processes in a Banach space,” SIAM Journal on Mathematical Analysis, vol. 3, pp. 428–445, 1972.
  6. S. Elaydi and O. Hajek, “Exponential trichotomy of differential systems,” Journal of Mathematical Analysis and Applications, vol. 129, no. 2, pp. 362–374, 1988. View at Scopus
  7. S. Elaydi and O. Hájek, “Exponential dichotomy and trichotomy of nonlinear differential equations,” Differential and Integral Equations, vol. 3, no. 6, pp. 1201–1224, 1990.
  8. S. Elaydi and K. Janglajew, “Dichotomy and trichotomy of difference equations,” Journal of Difference Equations and Applications, vol. 3, pp. 417–448, 1998.
  9. J. Hong, R. Obaya, and A. S. Gil, “Exponential trichotomy and a class of ergodic solutions of differential equations with ergodic perturbations,” Applied Mathematics Letters, vol. 12, no. 1, pp. 7–13, 1999. View at Scopus
  10. J. Hong, R. Obaya, and A. Sanz, “Existence of a class of ergodic solutions implies exponential trichotomy,” Applied Mathematics Letters, vol. 12, no. 4, pp. 43–45, 1999. View at Scopus
  11. J. López-Fenner and M. Pinto, “(h, k)-Trichotomies and asymptotics of nonautonomous difference systems,” Computers and Mathematics with Applications, vol. 33, no. 10, pp. 105–124, 1997. View at Scopus
  12. S. Matucci, “The lp trichotomy for difference systems and applications,” Archivum Mathematicum, vol. 36, no. 5, pp. 519–529, 2000.
  13. M. Megan and C. Stoica, “On uniform exponential trichotomy of evolution operators in Banach spaces,” Integral Equations and Operator Theory, vol. 60, no. 4, pp. 499–506, 2008. View at Publisher · View at Google Scholar · View at Scopus
  14. M. Megan and C. Stoica, “Equivalent definitions for uniform exponential trichotomy of evolution operators in Banach spaces,” in Hot Topics in Operator Theory, vol. 9 of Theta Series in Advanced Mathematics, pp. 151–158, 2008.
  15. G. Papaschinopoulos, “On exponential trichotomy of linear difference equations,” Applicable Analysis, vol. 40, pp. 89–109, 1991.
  16. I.-L. Popa, M. Megan, and T. Ceausu, “Exponential dichotomies for linear discrete-time systems in Banach spaces,” Applicable Analysis and Discrete Mathematics, vol. 6, pp. 140–155, 2012.
  17. K. M. Przyłuski and S. Rolewicz, “On stability of linear time-varying infinite-dimensional discrete-time systems,” Systems & Control Letters, vol. 4, no. 5, pp. 307–315, 1984. View at Scopus
  18. C. Stoica, “Pointwise trichotomy for skew-evolution semiflows on Banach spaces,” Journal of Mathematical Sciences, vol. 161, no. 2, pp. 327–336, 2009. View at Publisher · View at Google Scholar · View at Scopus
  19. R. J. Sacker and G. R. Sell, “Existence of dichotomies and invariant splittings for linear differential systems, III,” Journal of Differential Equations, vol. 22, no. 2, pp. 497–522, 1976. View at Scopus
  20. A. L. Sasu and B. Sasu, “Exponential trichotomy for variational difference equations,” Journal of Difference Equations and Applications, vol. 15, no. 7, pp. 693–718, 2009. View at Publisher · View at Google Scholar · View at Scopus
  21. A. L. Sasu and B. Sasu, “Input-output admissibility and exponential trichotomy of difference equations,” Journal of Mathematical Analysis and Applications, vol. 380, no. 1, pp. 17–32, 2011. View at Publisher · View at Google Scholar · View at Scopus
  22. B. Sasu and A. L. Sasu, “Nonlinear criteria for the existence of the exponential trichotomy in infinite dimensional spaces,” Nonlinear Analysis: Theory, Methods and Applications, vol. 74, no. 15, pp. 5097–5110, 2011. View at Publisher · View at Google Scholar · View at Scopus
  23. B. Sasu, “New criteria for exponential expansiveness of variational difference equations,” Journal of Mathematical Analysis and Applications, vol. 327, no. 1, pp. 287–297, 2007. View at Publisher · View at Google Scholar · View at Scopus
  24. B. Sasu, “On dichotomous behavior of variational difference equations and applications,” Discrete Dynamics in Nature and Society, vol. 2009, Article ID 140369, 16 pages, 2009. View at Publisher · View at Google Scholar · View at Scopus
  25. C. Cuevas and C. Vidal, “Weighted exponential trichotomy of linear difference equations,” Dynamics of Continuous, Discrete and Impulsive Systems Series A, vol. 15, no. 3, pp. 353–379, 2008. View at Scopus